Michigan, 2016

Winter Weather in Michigan, April 11 to 12, 2016

April 11 to 12, 2016 · NWS MQT · 2 events in 2 counties and zones

A low pressure system tracking through Ontario brought moderate lake effect snow to portions of the west half of Upper Michigan from the 11th into the 12th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system tracking through Ontario brought moderate lake effect snow to portions of the west half of Upper Michigan from the 11th into the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 11, 6:18 AM EST, 42 minutes earlier.

Area forecast discussion, Apr 11, 6:18 AM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
718 AM EDT MON APR 11 2016

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 526 AM EDT MON APR 11 2016

WATER VAPOR IMAGERY AND RAP ANALYSIS SHOW A TROF EXTENDING FROM WRN
HUDSON BAY INTO THE UPPER MISSISSIPPI VALLEY. AT THE SFC...
ASSOCIATED LOW PRES WAS CENTERED JUST N OF LAKE SUPERIOR WITH
ATTENDANT COLD FRONT ARCING THRU ERN LAKE SUPERIOR AND ERN UPPER MI.
SOME FOG LINGERS JUST AHEAD OF/NEAR THE COLD FRONT OVER THE ERN FCST
AREA. NO PCPN IS OCCURRING ACROSS THE FCST AREA. TO THE W...SOME
-SHSN/FLURRIES ARE NOTED IN NE MN INTO ADJACENT NRN ONTARIO UNDER
DEEPER MOISTURE/CYCLONIC FLOW AND AHEAD OF SFC TROF EXTENDING W FROM
THE SFC LOW.

MID/UPPER TROF AXIS MOVES OVER THE UPPER GREAT LAKES TODAY.
MEANWHILE...AFOREMENTIONED SFC TROF DROPS S...PASSING ACROSS THE
FCST AREA LATE THIS AFTN/EVENING. WITH 850MB TEMPS OF -8 TO -10C
TODAY AND MODEST DEEP LAYER FORCING DEVELOPING LATER THIS MORNING
INTO THE AFTN...EXPECT SOME LAKE ENHANCED SNOW TO DEVELOP INTO THE
WRN FCST AREA...ESPECIALLY THE NW...JUST AHEAD OF APPROACHING SFC
TROF. UPSLOPING WILL FURTHER ENHANCE PCPN. NCEP HIGH RES GUIDANCE
(ARW/NMM/NAM WINDOW) SUGGEST POTENTIAL FOR ADVY SNOWS ACROSS THE
HIGH TERRRAIN OF NW UPPER MI WITH QPF AMOUNTS OF 0.3 TO AS MUCH AS
0.5 INCHES TODAY. WITH ALL OF THE OVERNIGHT HOURLY RAP/HRRR RUNS
COMING IN CONSISTENTLY LOWER...DID NOT FULLY INCORPORATE THE HIGH
QPF MODELS INTO THE FCST. RESULT IS SNOW ACCUMULATIONS OVER THE HIGH
TERRAIN TODAY MARGINALLY REACHING ADVY CRITERIA OF 2-4 INCHES FOR
LOWER SNOW-TO-WATER RATIO SNOWFALL. SINCE TEMPS WERE ABOVE FREEZING
YESTERDAY AND ARE ONLY NOW JUST REACHING FREEZING AGAIN IN NW UPPER
MI AND WITH HIGHER APRIL SUN ANGLE WORKING THRU CLOUDS TO SOME
DEGREE...THERE SHOULD BE DECENT MELTING OF SNOW ON ROADS UNLESS
MDT/HVY SNOW RATES DEVELOP. FOR THAT REASON...OPTED TO HOLD OFF ON
ADVY ISSUANCE. WILL OBVIOUSLY BE SOMETHING TO MONITOR. AWAY FROM NW
UPPER MI...EXPECT ISOLD/SCT -SHSN/FLURRIES TO DEVELOP FOR MOST AREAS
UNDER CYCLONIC FLOW AND DAYTIME HEATING/COLD AIR ALOFT AS 500MB
TEMPS FALL TO AROUND -30C. IN ADDITION...EXPECT A BLUSTERY DAY WITH
MIXED LAYER WINDS OF 25-30KT. MIXED LAYER WINDS ARE A BIT HIGHER
OVER THE KEWEENAW...AND WITH A FAVORABLE W WIND DIRECTION...GUSTS
WILL PROBABLY REACH THE 35-40MPH RANGE THERE.

AS SFC TROF DROPS ACROSS NRN UPPER MI LATE AFTN/EARLY EVENING...LAKE
ENHANCED SNOW WILL SHIFT S WITH EMPHASIS SHIFTING OUT OF THE
KEWEENAW AND INTO THE HIGH TERRAIN OF ERN BARAGA/NW MARQUETTE COUNTY
AND INTO AREAS E OF MARQUETTE. TERRAIN ENHANCEMENT WILL LEAD TO
BORDERLINE ADVY AMOUNTS IN ERN BARAGA/NW MARQUETTE COUNTY. A COUPLE
OF INCHES OF SNOW ARE EXPECTED IN ALGER/LUCE COUNTIES. QUICKER
ARRIVAL OF SUBSIDENCE/DEEP LAYER QVECTOR DIVERGENCE AND THINNING OF
MOISTURE PROFILE WILL LEAD TO LIGHTER ACCUMULATIONS OVER WRN UPPER
MI.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 420 AM EDT MON APR 11 2016

SPLIT FLOW PATTERN REMAINS IN PLACE ACROSS NORTH AMERICA. NORTHERN
STREAM POLAR BRANCH AFFECTS GREAT LAKES THROUGH WED...THEN AS STRONG
JET CURRENTLY OVER NORTH PACIFIC SURGES TOWARD WESTERN CONUS EXPECT
STRONG RIDGING OVER WESTERN CONUS TO BUILD EAST...LEADING TO A
SIGNIFICANT WARMER PATTERN CHANGE LATE WEEK INTO THE WEEKEND.
PATTERN WILL ALSO BE DRY...WITH JUST AN OUTSIDE CHANCE OF SEEING
RAIN SHOWERS DROPPING ACROSS THE AREA LATE SUN/SUN NIGHT DUE TO
BRIEF BRUSH WITH NORTHERN STREAM SHORTWAVE/SFC TROUGH.

ON TUE...NW FLOW LAKE EFFECT WITH MOISTURE TO 5KFT/DGZ OCCUPYING
MOST OF MOIST LAYER WITH H85 TEMPS -11C/GRADUALLY DIMINISHES. KEPT
WITH CHANCE POPS OVER NCNTRL AND EAST CWA IN THE MORNING...THEN
DROP TO SLIGHT CHANCES IN THE AFTN. ARRIVAL OF SFC RIDGE BRINGS
WINDS TO SW OVER WEST HALF IN THE AFTN. LOW-LEVEL MOISTURE STAYS
MAINLY TRAPPED BENEATH THE RIDGE...SO SKIES SHOULD REMAIN MOSTLY
CLOUDY THROUGH THE DAY. TEMPS STAY ON THE COOLER SIDE OF NORMAL AS
H85 THERMAL TROUGH ROTATES THROUGH. HIGHS IN THE LOW 30S NEAR LK
SUPERIOR AND NEAR 40 DEGREES FAR WEST AND ALONG WI BORDER.

ONE LAST SHORTWAVE WORKS ACROSS UPPER GREAT LAKES TUE NIGHT INTO WED
MORNING ON BACK SIDE OF EXITING UPPER LEVEL TROUGH. THE SHORTWAVE
AND DEVELOPING WARM AIR ADVECTION/H85-H7 FRONTOGENESIS TIED TO LEFT
EXIT OF JET STREAK MANITOBA TO NORTHERN MN/WESTERN LK SUPERIOR LOOK
TO BRING A PERIOD OF SNOW ACROSS CWA...MAXIMIZED OVER WEST CWA AFT
MIDNIGHT TUE NIGHT AND INTO CNTRL/EAST CWA LATE TUE NIGHT INTO WED
MORNING. SNOW PROBABLY TAPERS OFF AS A MIX OF RAIN/SNOW OR JUST RAIN
ON WED. SNOW AMOUNTS OF AN INCH OR TWO APPREAR REASONABLE...WITH
BEST CHANCES OVER WEST AND SOUTHWEST...AND LEAST CHANCES OVER
EASTERN CWA. ONCE THE PRECIP EXITS...WARMER AIR BEGINS TO MAKE IT TO
SFC WITH HIGHS ON WED AFTN TOPPING OUT WELL INTO THE 40S AND EVEN
NEAR 50 DEGREES OVER FAR WEST CWA. WITH SFC RIDGE SLOWLY EXITING ON
WED NIGHT SIDED WITH COOLER GUIDANCE SHOWING MINS AS LOW AS UPR 20S
INLAND CENTRAL AND EAST.

WARM AND DRY FOR REST OF THE WEEK AND INTO NEXT WEEKEND. GIVEN
PLENTY OF SUNSHINE AND DRY/DEEPLY MIXED AIR MASS...INCREASED MAX
TEMPS THU-SUN OVER CONSENSUS. PEAK OF WARMTH LOOKS TO OCCUR FRI/SAT
AND POSSIBLY SUN IF FRONT TRYING TO MAKE IT OVER UPR LAKES SLOWS UP
SOME. HIGHLY REASONABLE GIVEN THIS TYPE OF BLOCKY PATTERN. CURRENT
FORECAST SHOWS MID-UPR 60S AT TOP RANGE...BUT IF MIXING DEPTH IS
HIGHER THAN FORECAST AND GFS H85 TEMPS AROUND +10C ARE MORE ON THE
MARK...WOULD EXPECT SOME LOCATIONS OVER THE INTERIOR WEST TO MAYBE
TOUCH 70 DEGREES. SUCH IT IS OVER GREAT LAKES IN THE SPRING THAT
60S CAN OCCUR EVEN WITH LINGERING SNOW PACK. THAT SNOW PACK WILL
BEGIN TO TAKE HIT LATE WEEK AND INTO NEXT WEEKEND...BUT DRY AIRMASS
SUGGESTS THE SNOW MELT SHOULD BE A MORE GRADUAL PROCESS.
&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 718 AM EDT MON APR 11 2016

ON THE BACKSIDE OF LOW PRES MOVING ACROSS NORTHERN ONTARIO...DEEPER
MOISTURE WILL WRAP BACK INTO UPPER MI. IN ADDITION...A LOW PRES TROF
WILL DROP S ACROSS THE AREA LATE THIS AFTN AND EVENING. AS A
RESULT...EXPECT -SHSN TO INCREASE TODAY INTO THIS EVENING...WITH
GREATEST IMPACTS AT KCMX. AT KCMX...EXPECT MVFR CONDITIONS TO TREND
DOWN TO IFR THIS AFTN...THEN IMPROVE BACK TO MVFR THIS EVENING. AT
KIWD...MVFR CONDITIONS SHOULD PREVAIL THRU THE FCST PERIOD. AT
KSAW...VFR CONDITIONS WILL FALL TO MVFR THIS AFTN AND LIKELY REMAIN
MVFR THRU TONIGHT. AT ALL TERMINALS...EXPECT GUSTY WINDS TO 20-30KT
TODAY. FAVORABLE WNW WIND DIRECTION WILL LEAD TO STRONGER GUSTS TO
AROUND 35KT AT KCMX.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 526 AM EDT MON APR 11 2016

WITH LOW PRES TRACKING E ACROSS NORTHERN ONTARIO AND A SFC TROF
DROPPING S...EXPECT W WINDS OF 25-30KT WITH FREQUENT GALE FORCE
GUSTS TO AROUND 35KT OVER MOST OF LAKE SUPERIOR TODAY. THUS...GALE
WARNINGS ARE IN EFFECT FOR MUCH OF THE LAKE. WITH THE TROF
PASSAGE...WINDS WILL SHIFT NW TO N LATE AFTN/EVENING. PRES RISES
APPROACHING FROM THE NW BEHIND THE TROF WILL HELP TO MAINTAIN GALES
INTO THE EVENING OVER THE E HALF OF LAKE SUPERIOR. WINDS WILL THEN
DIMINISH W TO E LATE TONIGHT/TUE MORNING AS A HIGH PRES RIDGE
APPROACHES FROM THE WEST...THEN DRIFTS ACROSS LAKE SUPERIOR ON TUE.
S TO SE WINDS WILL PREVAIL WED THRU FRI AS A HIGH PRES RIDGE SETS UP
TO THE E AND SE AND A LOW PRES TROF SETS UP TO THE NW. OVER WRN LAKE
SUPERIOR...ESPECIALLY THE FAR W...WINDS WILL TEND TO BE BACKED MORE
TO THE E OR NE. SUSTAINED WIND SPEEDS SHOULD GENERALLY BE UNDER
20KT...BUT THERE MAY BE SOME PERIODS WHERE WINDS GUST UP TO 25KT
ACROSS PORTIONS OF CNTRL AND ERN LAKE SUPERIOR.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
  GALE WARNING UNTIL 11 PM EDT THIS EVENING FOR LSZ244-245-264>267.

  GALE WARNING UNTIL 4 PM EDT /3 PM CDT/ THIS AFTERNOON FOR
     LSZ241>243-263.

  GALE WARNING FROM 11 AM THIS MORNING TO 11 PM EDT THIS EVENING
     FOR LSZ250-251.

LAKE MICHIGAN...
NONE.
&&

SHORT TERM...ROLFSON
LONG TERM...JLA
AVIATION...ROLFSON
MARINE...ROLFSON
Hazardous weather outlook, Apr 11, 4:47 AM EST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
547 AM EDT MON APR 11 2016

MIZ002-004>007-009>014-084-085-121300-
ONTONAGON-BARAGA-MARQUETTE-ALGER-LUCE-GOGEBIC-IRON-DICKINSON-
MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-
NORTHERN SCHOOLCRAFT-
547 AM EDT MON APR 11 2016 /447 AM CDT MON APR 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LIGHT TO MODERATE LAKE EFFECT SNOW IS EXPECTED OVER NORTHWEST UPPER
MICHIGAN TODAY...AND ACROSS MUCH OF WESTERN AND NORTHERN UPPER
MICHIGAN TONIGHT. SNOW ACCUMULATIONS OF 1 TO 4 INCHES ARE POSSIBLE
WITH THE GREATEST AMOUNTS OVER THE HIGHER TERRAIN. WHERE THE HEAVIER
SNOW OCCURS...ROADS MAY BECOME SLIPPERY DUE TO SLUSHY SNOW
ACCUMULATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE MAY BE SLIPPERY TRAVEL CONDITIONS FOR THE WEDNESDAY MORNING
COMMUTE OVER THE WEST HALF OF UPPER MICHIGAN AS LIGHT SNOW MOVES
ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS AND THE PUBLIC ARE ENCOURAGED TO SUBMIT SNOWFALL
REPORTS TO THE NATIONAL WEATHER SERVICE IN MARQUETTE THROUGH OUR
WEBPAGE...OR ON FACEBOOK OR TWITTER.

MIZ001-003-121300-
KEWEENAW-NORTHERN HOUGHTON-
547 AM EDT MON APR 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LIGHT TO MODERATE LAKE EFFECT SNOW IS EXPECTED INTO TONIGHT WITH
SNOW ACCUMULATIONS OF 1 TO 4 INCHES. THE MOST SNOW WILL OCCUR OVER
THE HIGHER TERRAIN. WHERE THE HEAVIER SNOW OCCURS...ROADS MAY BECOME
SLIPPERY DUE TO SLUSHY SNOW ACCUMULATION. IN ADDITION TO THE
SNOW...WEST WINDS WILL GUST BETWEEN 30 MPH AND 40 MPH INTO THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS AND THE PUBLIC ARE ENCOURAGED TO SUBMIT SNOWFALL
REPORTS TO THE NATIONAL WEATHER SERVICE IN MARQUETTE THROUGH OUR
WEBPAGE...OR ON FACEBOOK OR TWITTER.

LSZ162-240>251-263>267-121300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
547 AM EDT MON APR 11 2016 /447 AM CDT MON APR 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

WESTERLY GALES TO 35 KNOTS ARE EXPECTED OVER MUCH OF THE WEST HALF OF
LAKE SUPERIOR INTO THIS AFTERNOON...AND OVER MUCH OF THE EAST HALF OF
LAKE SUPERIOR INTO EARLY THIS EVENING. SEE THE LATEST MARINE WEATHER
MESSAGE AND OPEN LAKE AND NEARSHORE FORECASTS FOR COMPLETE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-121300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
547 AM EDT MON APR 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

JLA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Northern Houghton

When
April 11, 7:00 AM EST to April 12, 7:00 AM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The observer at Painesdale measured 6.3 inches of lake effect snow in 24 hours.

Winter Weather, Baraga

When
April 11, 10:00 AM EST to 10:00 PM EST
Where
Baraga forecast zone
Reported by
Social Media
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

There was a public report via social media of four inches of lake effect snow in 12 hours at Pelkie.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632965, 632962.